Alert archive / Iowa / Snow Advisories in 2005

Snow Advisory 6, NWS Des Moines, IA

December 14, 200520 counties in Iowa

NWS Des Moines, IA issued this snow advisory at Dec 14, 2005, 4:04 AM CST for 20 counties in Iowa. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2005, 4:04 AM CST (10:04 UTC)
Expired
Dec 14, 2005, 11:16 AM CST
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this snow advisory went out at Dec 14, 3:30 AM CST, 34 minutes earlier.

Area forecast discussion, Dec 14, 3:30 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CST WED DEC 14 2005

.DISCUSSION...
COMPLEX STORM SYSTEM TO DEAL WITH IN CENTRAL IOWA TODAY.  WATER
VAPOR IS SHOWING THE FIRST IN SEVERAL SHORTWAVES PUSHING THROUGH
KANSAS INTO MISSOURI RIGHT NOW WITH A SECOND ONE BACK INTO THE
ROCKIES.  A STRONGER WAVE ASSOCIATED WITH THE LOW IS FURTHER NORTH
INTO MN.  AT THE SURFACE...LOW PRES OVER WCEN MN WITH A SECONDARY
LOW OVER WRN MO WILL MOVE INTO CENTRAL IOWA TODAY.  TEMPERATURES
HAVE BEEN HOVERING AROUND THE FREEZING MARK ALL NIGHT AND AS SUCH
THE THE SNOW IS EXTREMELY WET AND HEAVY.  WIND SPEEDS ARE NOT AS
STRONG AS PREVIOUSLY THOUGHT EITHER.  AS A RESULT OF THE PROLONGED
WARM AIR AND LOWER WINDS...WE HAVE DROPPED THE WINTER STORM WARNING
UP NORTH AND THE SNOW/BLOWING SNOW ADVISORY FURTHER SOUTH AND
REPLACED IT WITH A SNOW ADVISORY ALONG AND NORTH OF HIGHWAY 20.
SUPPORTING THIS WAS THE MODELS INDICATING THAT LIFT IN THE DENDRITIC
LAYER WILL BE NEARLY NON EXISTENT BY THIS AFTERNOON.  HOWEVER I DO
THINK THAT THAT SECOND SHORTWAVE SHOULD GIVE A BOOST TO SNOWFALL
LATER TODAY.  ADDITIONAL SNOW TOTALS TODAY EXPECTED TO BE AROUND 2
TO 3 INCHES IN THE ADVISORY AREA AND 1 INCH OR SO BETWEEN I-80 AND
HIGHWAY 20.  THE MODELS ARE AND HAVE BEEN CONSISTENT WITH THE UPPER
LOW VACILLATING OVER MN/WI FOR THE NEXT 24 TO 36 HOURS.  EVENTUALLY
COLDER AIR WILL SPILL IN BUT BY THEN THE SUPPORT FOR HEAVIER
SNOWFALL WILL BE GONE.  AS THE LOW DOES SLOWLY MIGRATE TO THE EAST
WE WILL EVENTUALLY GET THE DEFORMATION ZONE SNOWFALL...WHICH IS
FORECAST TO COME ACROSS THE FORECAST AREA DURING THE DAY THURSDAY.
THEN THE COLDER AIR SETS IN FOR BELOW AVG TEMPS ONCE AGAIN.  WE
STAYED CLOSE TO GUIDANCE TODAY BUT COLDER THAN GUIDANCE THROUGH THE
WEEKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY ALONG AND NORTH OF
HIGHWAY 20 THROUGH 4 PM.

&&

FAB
Hazardous weather outlook, Dec 14, 12:30 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1230 AM CST WED DEC 14 2005

IAZ004>007-015>017-024>028-036>039-141200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-
1230 AM CST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTH OF HIGHWAY 30.

.DAY ONE...OVERNIGHT

SNOW WILL CONTINUE TO FALL OVERNIGHT.  ADDITIONAL ACCUMULATIONS OF
ONE TO THREE INCHES WILL OCCUR BY 6 AM.  A SOUTHEAST WIND WILL BLOW
AT 15 TO 20 MPH AND MAY PRODUCE SOME DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY. STORM
TOTAL ACCUMULATIONS WILL BE IN THE 6 TO 8 INCH RANGE BY WEDNESDAY
EVENING. THE CHANCE OF LIGHT SNOW WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY...WITH ONLY MINOR ADDITIONAL ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

IAZ023-033>035-044>050-057>062-141200-
POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
1230 AM CST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...GENERALLY ALONG AND SOUTH OF HIGHWAY 30...AND NORTH OF
INTERSTATE 80.

.DAY ONE...OVERNIGHT

SNOW WILL CONTINUE TO FALL OVERNIGHT.  ADDITIONAL ACCUMULATIONS OF
ONE TO TWO INCHES WILL OCCUR BY 6 AM.  A SOUTHEAST WIND WILL BLOW
AT 15 TO 20 MPH AND MAY PRODUCE SOME DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY. STORM
TOTAL ACCUMULATIONS WILL BE IN THE 3 TO 6 INCH RANGE BY WEDNESDAY
EVENING. THE CHANCE OF LIGHT SNOW WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY...WITH ONLY MINOR ADDITIONAL ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

IAZ070>075-081>086-092>097-141200-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1230 AM CST WED DEC 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...SOUTH OF INTERSTATE 80.

.DAY ONE...OVERNIGHT

SNOW WILL CONTINUE TO FALL OVERNIGHT.  ADDITIONAL ACCUMULATIONS OF
AN INCH WILL OCCUR BY 6 AM.  A SOUTHEAST WIND WILL BLOW AT 15 TO
20 MPH AND MAY PRODUCE SOME DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY.
STORM TOTAL ACCUMULATIONS WILL BE IN THE 2 TO 3 INCH RANGE BY
WEDNESDAY EVENING. THE CHANCE OF LIGHT SNOW WILL CONTINUE
WEDNESDAY NIGHT THROUGH THURSDAY...WITH LITTLE OR NO ADDITIONAL
ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

KINNEY/FAB

Nearby

Snow Advisories in Iowa, 2005Every snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.